Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 24, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Apr 2, 2024, 5:14 PM EDT for 4 counties in Indiana. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2024, 5:14 PM EDT (21:14 UTC)
- Expired
- Apr 2, 2024, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN
The radar
The Louisville radar (KLVX), 124 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 5:47 PM EDT | TSTM WND GST 51 | 10 S Holton, IN | Mesonet station BIGI3 Big Oaks. |
| Apr 2, 5:52 PM EDT | TORNADO | 9 Ssw Dillsboro, IN | An EF1 tornado destroyed a garage, a barn and numerous trees. Maximum estimated wind speed of 100 mph. |
| Apr 2, 5:54 PM EDT | HAIL 1.75 | 4 Ssw Dillsboro, IN | Hail located in Farmers Retreat. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 3:49 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536
WFUS51 KILN 022114
TORILN
INC029-115-137-155-022200-
/O.NEW.KILN.TO.W.0024.240402T2114Z-240402T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
514 PM EDT Tue Apr 2 2024
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Ohio County in southeastern Indiana...
Southern Ripley County in southeastern Indiana...
Southwestern Dearborn County in southeastern Indiana...
Northwestern Switzerland County in southeastern Indiana...
* Until 600 PM EDT.
* At 513 PM EDT, radar indicated that a tornado-producing storm was
located 10 miles south of Vernon, moving east at 55 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Dillsboro, Pleasant, Fairview, Rexville, Benham, Moorefield,
Avonburg, Farmers Retreat, Friendship, Bear Branch, Cross Plains,
Mount Sterling, Jacksonville, and Olean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3907 8505 3879 8503 3879 8520 3892 8520
3891 8544 3896 8545
TIME...MOT...LOC 2113Z 250DEG 47KT 3883 8564
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
McGinnis4 follow-up statements
483
WWUS51 KILN 022129
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
529 PM EDT Tue Apr 2 2024
INC029-115-137-155-022200-
/O.CON.KILN.TO.W.0024.000000T0000Z-240402T2200Z/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
529 PM EDT Tue Apr 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR OHIO...
SOUTHERN RIPLEY...SOUTHWESTERN DEARBORN AND NORTHWESTERN SWITZERLAND
COUNTIES...
At 528 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Madison, moving east at 45 mph. This
storm previously produced a tornado and may generate another tornado
at any time.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dillsboro, Pleasant, Fairview, Rexville, Benham, Moorefield,
Avonburg, Farmers Retreat, Friendship, Bear Branch, Cross Plains,
Mount Sterling, Jacksonville, and Olean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3907 8505 3879 8503 3879 8520 3892 8520
3891 8544 3896 8545
TIME...MOT...LOC 2128Z 257DEG 40KT 3887 8548
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
McGinnis739
WWUS51 KILN 022141
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
541 PM EDT Tue Apr 2 2024
INC029-115-137-155-022200-
/O.CON.KILN.TO.W.0024.000000T0000Z-240402T2200Z/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
541 PM EDT Tue Apr 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR OHIO...
SOUTHEASTERN RIPLEY...SOUTHWESTERN DEARBORN AND NORTHWESTERN
SWITZERLAND COUNTIES...
At 541 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Versailles, moving east at 50 mph. This
storm previously produced a tornado and may generate another tornado
at any time.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dillsboro, Pleasant, Fairview, Rexville, Benham, Moorefield,
Avonburg, Farmers Retreat, Friendship, Bear Branch, Cross Plains,
Mount Sterling, Jacksonville, and Olean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3907 8505 3879 8503 3879 8520 3892 8520
3891 8538 3898 8537
TIME...MOT...LOC 2141Z 257DEG 44KT 3890 8528
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
McGinnis955
WWUS51 KILN 022150
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
550 PM EDT Tue Apr 2 2024
INC029-115-137-155-022200-
/O.CON.KILN.TO.W.0024.000000T0000Z-240402T2200Z/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
550 PM EDT Tue Apr 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR OHIO...
SOUTHEASTERN RIPLEY...SOUTHWESTERN DEARBORN AND NORTHWESTERN
SWITZERLAND COUNTIES...
At 550 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southwest of Dillsboro, moving east at 50 mph.
This storm previously produced a tornado and may generate another
tornado at any time.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dillsboro, Pleasant, Fairview, Farmers Retreat, Friendship, Bear
Branch, Cross Plains, and Avonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3904 8505 3897 8504 3884 8503 3883 8520
3892 8520 3892 8524 3898 8523
TIME...MOT...LOC 2150Z 254DEG 43KT 3891 8516
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
McGinnis090
WWUS51 KILN 022157
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
557 PM EDT Tue Apr 2 2024
INC029-115-137-155-022207-
/O.EXP.KILN.TO.W.0024.000000T0000Z-240402T2200Z/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
557 PM EDT Tue Apr 2 2024
...THE TORNADO WARNING FOR OHIO...SOUTHEASTERN RIPLEY...SOUTHWESTERN
DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES WILL EXPIRE AT 600 PM
EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Indiana.
Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.
&&
LAT...LON 3904 8505 3897 8504 3884 8503 3883 8520
3892 8520 3892 8524 3898 8523
TIME...MOT...LOC 2157Z 250DEG 47KT 3894 8506
$$
McGinnisWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:15 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 2, 3:15 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
315 PM EDT Tue Apr 2 2024
.SYNOPSIS...
A strong low pressure system will move northeast to southern
Lake Michigan tonight. A cold front trailing from this low will
move east across the region, bringing a period of showers and
thunderstorms along and ahead of it. Some storms may be severe
late this afternoon into this evening. A cold mid level low
pressure system will then dig southeast into the area Wednesday
into Thursday, bringing below normal temperatures along with
rain and snow showers.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The best chance for severe storms will be late this afternoon
into this evening, especially for the Tri-State, as a moist,
unstable airmass advects quickly in from the southwest. All
hazards are a concern, damaging winds, large hail, possible
tornadoes as the environment will be conducive to supercells and
rotating updrafts. The severe threat will also exist elsewhere,
but may be somewhat less as instability starts to wane this
evening ahead of an advancing cold front. We have also had some
heavy rain today, especially the northern half of the CWFA,
which has resulted in some short fused flooding and flooding
rivers. Will continue Flood Watch until 03Z, or 11 pm EDT for
the entire region. Watch will likely be trimmed once the cold
front passes by.
For the overnight period, CAA will ensue behind the cold front.
There will be a "dry slot" in the wake of the front where pcpn
should end. However, low level moisture will advect in from the
northwest, bringing considerable stratocumulus clouds. Winds
will be from the west/southwest between 10 and 20 mph with gusts
between 25 and 35 mph. Lows will range from the mid 30s east to
the lower 40s west.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
It will be a cold, cloudy, showery pattern for the short term
forecast.
A cold mid level low will rotate southeast into our region
Wednesday. This mid level low will be occluded with its surface
low. We should start out briefly dry early. Then, as we start to
destabilize diurnally and this interact with the mid level low,
showery pcpn will increase and spread in from the west. It will
also be unstable enough for some embedded thunder. Low freezing
levels will likely result in either some small hail or graupel.
By late in the day as cold air continues to advect in, some
snow may mix in with the rain showers near west central Ohio and
parts of the Whitewater and Miami Valleys. Highs will range
from the lower 40s west to near 50 east.
For Wednesday night, widespread pcpn is expected as the mid
level low continues to slowly rotate southeast. Snow will
continue to mix in with the rain as temperatures slowly fall
overnight. Given warm ground and temperatures still a little
above freezing, not much is expected in terms of snow
accumulation. Lows will fall into the lower to mid 30s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
It will be chilly and wet Thursday in the brisk northwest flow
under a closed mid level low and associated surface low
positioned over Ohio. Snow may mix with rain showers Thursday
morning, with thunder possible Thursday afternoon when marginal
instability is forecast to develop. The chance for a mix of rain
and snow showers will last through Friday in the persistently
damp cyclonic flow behind the low. An expansive area of high
pressure will bring dry weather Saturday through Sunday. Rain
showers may return Monday due to weakening disturbances
circulating over the Great Lakes. Drier weather is expected for
Tuesday as the next high pressure builds over Ohio.
Well below normal high temperatures in the 40s and lows in the
30s are forecast Thursday and Friday in the northwest flow
behind the low. A warming trend is indicated for the remainder
of the period, with highs rising to around 70 by Tuesday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Low pressure over north central Illinois this afternoon will
continue to deep as it pivots northeast to a position near
southern Michigan by 00Z Wednesday. As this occurs, a warm front
will lift north across the forecast area, followed by a cold
front that will propagate east from the low this evening.
For this afternoon, clusters of showers and thunderstorms will
move northeast across the terminals. MVFR/IFR conditions can be
expected in the heavier showers and storms. Southerly winds of
15 to 20 knots will gust between 20 and 30 knots, with higher
winds possible in thunderstorms.
For tonight, a convergent band of showers and thunderstorms
will occur along and just ahead of the cold front. This will be
another period for MVFR/IFR conditions.
Once the cold front passes by, CAA will ensue. There will be a
break in deep moisture and lift, so it should dry out behind the
front. However, CAA stratocumulus will wrap southeast into the
region, bringing MVFR ceilings. Winds will be from the
west/southwest around 15 knots with some gusts to 25 knots.
On Wednesday, aforementioned surface low pressure will have
occluded with its parent mid level low. The tandem will slowly
rotate south and east with time. As the day wears on, diurnal
instability will interact with the system to bring showers to
the region from the west. There could even be some embedded
thunderstorms. Some snow may mix in with the rain late in the
day near the KDAY terminal. Winds will remain westerly around 15
knots with gusts to 25 knots.
OUTLOOK...MVFR/IFR ceilings and visibilities likely Wednesday
night into Thursday. MVFR ceilings and visibilities possible
Thursday night into Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 11 PM EDT this evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Flood Watch until 11 PM EDT this evening for KYZ089>100.
IN...Flood Watch until 11 PM EDT this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Coniglio
AVIATION...HickmanHazardous weather outlook, Apr 2, 9:51 AM EDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 951 AM EDT Tue Apr 2 2024 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-031500- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery- Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 951 AM EDT Tue Apr 2 2024 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Additional showers and thunderstorms will develop this afternoon and will continue into this evening. The greatest window for severe storms to occur will be between 1 PM and 8 PM with the potential for all weather hazards. The weather hazards include damaging winds, large hail, and several tornadoes, some of which may be strong or intense. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 2, 11:54 AM EDT, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1154 AM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Flood Lakeview 40.49N 83.93W
04/02/2024 Logan OH Trained Spotter
North Street and Grove Avenue in Lakeview
are impassable. Standing water observed.
Depth to 15 inches on Grove Avenue.
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 11:38 PM EDT | Special Weather Statement | ILN | Wayne | 37 min |
| Apr 2, 12:09 AM EDT | Special Weather Statement | ILN | Wayne | 36 min |
| Apr 2, 4:39 AM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Union | 51 min |
| Apr 2, 5:16 AM EDT | Special Weather Statement | ILN | Dearborn, Ripley | 29 min |
| Apr 2, 5:31 AM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Ripley | 30 min |
| Apr 2, 7:12 AM EDT | Areal Flood Advisory | ILN | Fayette, Franklin, Union, Wayne | 3 hr |
| Apr 2, 10:27 AM EDT | River Flood Warning | ILN | Fayette, Franklin | 13 hr |
| Apr 2, 5:41 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn | 49 min |
| Apr 2, 5:47 PM EDT | Special Weather Statement | ILN | Wayne | 28 min |
| Apr 2, 5:53 PM EDT | Areal Flood Advisory | ILN | Dearborn, Ripley | 6 hr |
| Apr 2, 5:54 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Switzerland | 51 min |
| Apr 2, 5:54 PM EDT | Severe Thunderstorm Warning | ILN | Wayne | 15 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.